Alert archive / Indiana / Wind Chill Advisories in 2008
Wind Chill Advisory 5, NWS Northern Indiana
NWS Northern Indiana issued this wind chill advisory at Dec 20, 2008, 3:34 AM EST for 21 counties in Indiana; 8 counties in Ohio; Branch County, Hillsdale County, Michigan. It took effect at Dec 21, 2008, 5:00 AM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2008, 3:34 AM EST (08:34 UTC)
- In effect from
- Dec 21, 2008, 5:00 AM EST
- Expired
- Dec 21, 2008, 9:31 AM EST
- In force
- 5 hr
- Issued by
- NWS Northern Indiana
All 31 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Hillsdale County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this wind chill advisory went out at Dec 20, 3:00 AM EST, 34 minutes earlier.
Area forecast discussion, Dec 20, 3:00 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 AM EST SAT DEC 20 2008
.SHORT TERM...
TODAY THROUGH SUNDAY NIGHT.
...ARCTIC BLAST TO ARRIVE SUNDAY AND SUNDAY NIGHT WITH BITTER WIND
CHILLS...
STRONG INVERSION IN PLACE ACROSS THE FORECAST AREA AS SHOWN ON 00Z
KILX SOUNDING. MODELS SHOW THIS AREA PERSISTING THROUGH MUCH OF THE
DAY UNTIL THE NEXT FRONT COMES FLYING INTO THE AREA TONIGHT. WILL
HAVE GENERALLY CLOUDY SKIES TODAY TO ACCOUNT FOR THESE TRENDS WITH
TEMPS CLIMBING BACK INTO THE UPPER 20S TO MAYBE AROUND 30 IN A FEW
SPOTS.
ENJOY THE WARM AIR AS BY MORNING...TEMPS WILL BEGIN TO PLUMMET AND
NOT LOOK BACK TILL THE LONG TERM PERIOD. LOW PRESSURE WILL TRACK
ACROSS THE NORTHERN GREAT LAKES WITH A STG COLD FRONT POISED TO MOVE
THROUGH STARTING LATE TONIGHT INTO EARLY SUNDAY. STILL SHOULD SEE A
BURST OF LIGHT SNOW ACROSS THE AREA TONIGHT WITH THIS...BUT SOME
CONCERN THAT LITTLE MAY HAPPEN IN TERMS OF ACCUMS IN THE SOUTH AWAY
FROM THE BEST LIFT AND MSTR. FOR NOW WILL LEAVE THINGS AS IS WITH
LIKELY POPS TONIGHT. MOST AREAS SHOULD SEE A DUSTING UP TO ONE INCH
OF SNOW WITH THE SYSTEM. OVERNIGHT LOWS TONIGHT WILL BE THE DAYTIME
HIGHS FOR MOST LOCATIONS ON SUNDAY. HIGHS WILL BE IN THE LOWER TEENS
IN MOST LOCATIONS TO START SUNDAY BUT WILL SLOWLY FALL WITH READINGS
IN SW AREAS WELL INTO THE SINGLE DIGITS BY 00Z MON. STRONG WESTERLY
WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CAUSE BITTER WIND
CHILLS TO TAKE SHAPE WITH VALUES IN MANY LOCATIONS BY 18Z SUNDAY
NEAR OR INTO WIND CHILL ADVISORY CRITERIA. AFTER COLLABORATION WITH
SURROUNDING OFFICES WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR
SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR ALL BUT BERRIEN...CASS
AND ST JOE COUNTIES IN MICHIGAN WHERE LAKE EFFECT CLOUDS AND PRECIP
WILL KEPT TEMPS WARMER. WILL NEED TO MONITOR SW SECTIONS OF THE AREA
FOR SUNDAY NIGHT. IF OVERNIGHT LOWS DO INDEED DROP BELOW ZERO AND
WINDS REMAIN UP...WARNING CRITERIA OF -25 F WILL BE APPROACHED OR
EVEN MET. FOR NOW WILL JUST MONITOR THIS IN LATER FORECASTS.
ALSO OF INTEREST REGARDING THE STRONGER WINDS...WITH TEMPERATURES
NOT APPROACHING FREEZING AGAIN FOR THE NEXT SEVERAL DAYS...ICE
ACCUMULATIONS ON TREES AND POWER LINES WILL CAUSE A SIGNIFICANT
HAZARD WITH AN INCREASED RISK FOR DAMAGE TO THESE FEATURES AND POWER
OUTAGES. PREVIOUS HWO HAD THIS HIGHLIGHTED AND WILL CONTINUE TO HIT.
LAKE EFFECT WILL GET GOING NICELY ON SUNDAY AND CONTINUE INTO THE
LONG TERM PERIOD. WESTERLY FETCH NOT OVERLY PROMISING FOR SIG ACCUMS
AND INVERSION HGTS NOT OVERLY IMPRESSIVE. ALSO CONCERNED GIVEN
DEGREE OF DRY AIR ON THE WEST SIDE OF THE LAKE THAT DRY AIR
ENTRAINMENT MAY KEEP SNOWFALL AMOUNTS DOWN. AS A RESULT...HAVE MADE
SOME MINOR CHANGES IN ALIGNMENT AND QPF/SNOW FOR SUNDAY AND SUNDAY
NIGHT. THINK GENERAL 1 TO 3 INCHES LOOKS ON TRACK FOR THE WESTERN
MICHIGAN COUNTIES. WILL NEED TO WATCH THINGS CLOSELY IF A MORE
FAVORABLE FETCH OR BETTER PRECONDITIONING CAN TAKE PLACE FOR
POTENTIAL WINTER HEADLINES IN THESE COUNTIES.
&&
.LONG TERM...
ACTIVE PATTN WILL CONT ITS ASSAULT ON THE AREA THROUGH THE WEEK.
BIGGEST CONCERN THIS MORNING LIES W/STG SW TROUGH AND ATTENDANT JET
STREAK OVR THE GULF OF AK THIS MORNING.
ARCTIC WEDGE TO CONT W/FIRST MON AND IN LIGHT OF MOST PROBABLE SHRT
TERM SCENARIO OF SHARP ARCTIC INTRUSION WRAPPING SEWD ARND SRN SIDE
OF INTENSE NRN STREAM SW TROUGH EJECTING THROUGH THE NRN
LAKES...WILL ISSUE RARE WIND CHILL WATCH THROUGH 18Z MON GIVEN
BITTERLY COLD AIRMASS OVR WRN CANADA IN THE PROCESS OF DISLODGING
SEWD THIS MORNING. AIR TEMPS EVEN COLDER AND PLUNGING WELL BLO ZERO
MON NIGHT...ESP OVERTOP HIGH DENSITY SNOW PACK...BASICALLY ALG US
30/NORTH W/SUB ZERO TEMPS XPCD. 2M 4KM WRF NUMBERS EVEN COLDER
UNDERNEATH ARCTIC RIDGE AXIS AND CERTAINLY MORE PLAUSIBLE COMPARED
TO EGREGIOUS MEX MOS AND HEDGED THAT WAY THIS MORNING.
ATTN THAN TURNS TO STG AK SW DIGGING INTO THE 4 CORNERS MON AND
SUBSEQUENTLY EJECTING NE INTO THE GREAT LAKES TUE NIGHT/WED. IMPLIED
EROSION OF ARCTIC WEDGE VEXING AND INDICATIVE OF SPECTRAL SOLUTION
BIAS OF MIXING WARM TONGUE NWD TOO FAST WHICH AGAIN POINTS TO
ANOTHER POTENTIAL SIG ICING EVENT ACRS SE HALF OF CWA LT TUE
NIGHT/WED. CASE IN POINT WAS YESTERDAYS ICESTORM WHICH AT DY4-5...OP
GFS SOLUTION WAS BIASED 5-7C TOO WARM AT 850MB. HWVR DETAILS WILL
REMAIN UNCERTAIN UNTIL THIS SYS MAKES LANDFALL LT MON AND
DEPTH/INTENSITY OF SW TROUGH AND ASSOCD UPR JET IS MORE FULLY
SAMPLED. WILL GRUDGINGLY GO ALONG W/SEMBLANCE OF SKILL AND HIGHLITE
MOST LIKELY AREA TO SEE SOME ICE WHICH AFFORDS GREATER
CONTINUITY/COLLABORATION W/SURROUNDING OFFICES. IN ANY
EVENT...ANOTHER FULL BORE GOMEX MSTR INTRUSION LOOKS LIKELY GIVEN SW
EJECTING OUT OF THE SWRN US AND DOWNSTREAM SHARP SERN US RIDGE
AIDING BROAD YET DEEP RTN FLW TRAJECTORY...AND HEAVY PRECIPITATION
EVENT HERE MID WEEK.
&&
.PREV DISCUSSION... /ISSUED 1246 AM EST SAT DEC 20 2008/
AVIATION...
ELONGATED AREA OF MVFR CIGS TO CONTINUE UNDER STRONG INVERSION
ACROSS THE AREA. THINGS WILL SHIFT AWAY LATER TODAY BUT UPSTREAM
CLOUDS WILL QUICKLY REPLACE THINGS SO WILL JUST MAINTAIN MVFR
THROUGH THE PERIOD.
MARINE...
HOISTED A GALE WATCH AND HEAVY FREEZING SPRAY WATCH WITH THE 11 PM
ISSUANCE TO BETTER REFLECT TRENDS OF GALE FORCE WINDS ALREADY IN
GRIDS AND WHAT LOOKS LIKE A VERY FAVORABLE SETUP FOR FREEZING
SPRAY WITH THE BLAST OF COLD AIR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL ADVISORY FROM 1 PM EST /12 PM CST/ SUNDAY TO 1 PM EST
/12 PM CST/ MONDAY FOR INZ003>009-012>018-020-022>027-
032>034.
MI...WIND CHILL ADVISORY FROM 1 PM SUNDAY TO 1 PM EST MONDAY FOR
MIZ080-081.
OH...WIND CHILL ADVISORY FROM 1 PM SUNDAY TO 1 PM EST MONDAY FOR
OHZ001-002-004-005-015-016-024-025.
LM...GALE WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT FOR
LMZ043-046.
HEAVY FREEZING SPRAY WATCH FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT FOR LMZ043-046.
&&
SHORT TERM/AVIATION...FISHER
LONG TERM...HOLSTENHazardous weather outlook, Dec 19, 4:45 AM EST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 445 AM EST FRI DEC 19 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-201000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 445 AM EST FRI DEC 19 2008 /345 AM CST FRI DEC 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. MAJOR WINTER STORM WITH HEAVY SNOW AND SIGNIFICANT ICING THIS MORNING... .DAY ONE...TODAY AND TONIGHT AN INTENSE WINTER STORM OVER MISSOURI THIS MORNING WILL RACE EASTWARD INTO EASTERN OHIO BY THIS AFTERNOON. HEAVY SNOW...SLEET AND FREEZING RAIN WILL DIMINISH TO SCATTERED SNOW SHOWERS THIS AFTERNOON. GENERALLY 4 TO 8 INCHES OF SNOW IS EXPECTED NORTH OF THE INDIANA/MICHIGAN STATE LINE...AND HEAVY ICING SOUTH WITH ICE ACCRUAL OF ONE QUARTER TO 1 INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STORM SYSTEM WILL MOVE THROUGH THE GREAT LAKES SATURDAY NIGHT AND SUNDAY WITH A BLAST OF ARCTIC AIR FOLLOWING IN BEHIND. BITTERLY COLD TEMPERATURES AND STRONG WINDS SUNDAY AFTERNOON WILL LEAD TO DANGEROUS WIND CHILLS OF 15 TO 25 BELOW ZERO. IN ADDITION...NUMEROUS LAKE ENHANCED SNOW SHOWERS ARE EXPECTED WITH MINOR ACCUMULATIONS. STRONG WINDS MAY ALSO LEAD TO ADDITIONAL POWER OUTAGES AS ICE DAMAGED AND OR WEAKENED TREE LIMBS WILL BE SUSCEPTIBLE TO COMING DOWN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOW SPOTTERS ARE ENCOURAGE TO CALL IN SNOW AND OR ICE REPORTS TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-201000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 445 AM EST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL CONTINUE INTO THIS AFTERNOON AS INTENSE LOW PRESSURE SHIFTS THROUGH THE OHIO VALLEY...WITH HAZARDOUS CONDITIONS TO SMALL CRAFT CONTINUING TIL EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A BLAST OF ARCTIC AIR WILL ARRIVE ON SUNDAY WITH GALE FORCE WINDS DEVELOPING. VERY COLD TEMPERATURES COMBINED WITH LARGE WAVES WILL LEAD TO HEAVY FREEZING SPRAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 11:08 PM EST | Gale Watch | IWX | 5 hr | |
| Dec 19, 11:08 PM EST | Heavy Freezing Spray Watch | IWX | 5 hr | |
| Dec 20, 3:53 AM EST | Gale Warning | IWX | 49 hr | |
| Dec 20, 3:53 AM EST | Heavy Freezing Spray Warning | IWX | 49 hr | |
| Dec 20, 11:36 AM EST | Winter Storm Watch | IWX | Cass, Saint Joseph | 4 hr |
| Dec 20, 3:47 PM EST | Winter Storm Warning | IWX | Cass, Saint Joseph | 37 hr |
Nearby
Wind Chill Advisories in Indiana, 2008Wind Chill Advisories in Ohio, 2008Wind Chill Advisories in Michigan, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.